Map Interactive local COVID-19 tracker
Contact Us
Paramus Daily Voice serves Oradell, Paramus & River Edge
Return to your home site

Menu

Paramus Daily Voice serves Oradell, Paramus & River Edge

Nearby Towns

Breaking News: Two Injured, One Critically, In Horrific Crash Outside MetLife Stadium
Lifestyle

'He Died In His Tracks,' NJ Mom Says After Twin Son, 25, Dies Of Fentanyl Poisoning

Denville native and Morris Knolls High School graduate Ross Michael Kaplowitz, died Dec. 13, his obituary says.
Denville native and Morris Knolls High School graduate Ross Michael Kaplowitz, died Dec. 13, his obituary says. Photo Credit: Courtesy of Marisa Zitarosa Kaplowitz

A New Jersey mother is opening up on social media to spread awareness of counterfeit drugs after the sudden death of her 25-year-old son due to fentanyl poisoning.

Denville native and Morris Knolls High School graduate Ross Michael Kaplowitz died Dec. 13, his obituary says.

The University of Vermont student had gone out to smoke in the family’s garage and was found dead hours later, his mother, Marisa, details in a public Facebook post -- which had nearly gone viral as of March 3.

“There was nothing we could do to revive him, although we tried," she wrote. "He died in his tracks.”

Though the circumstances surrounding Ross’s death may seem similar to an overdose, Marisa assures that wasn’t the case and instead says Fentanyl poisoning was to blame.

“The bitter truth is that my son Ross died from Fentanyl poisoning,” she writes. “I prefer to call it ‘poisoning’ instead of ‘overdose’ because I am almost certain that Ross had no idea that he was consuming Fentanyl.”

Fentanyl is a synthetic opioid used to treat severe pain. When taken in high doses, the drug can cause respiratory distress and death.

Marisa says Ross had no intentions of consuming the drug, which she believes was counterfeit.

“Based on the toxicology report, I believe that Ross consumed a pill that he thought was one thing, but ended up to be something else — a mixture of Fentanyl and other ingredients made to look like something else,” she writes. “A counterfeit drug.”

Marisa says her son’s death leaves her with a shattered heart and hopes to spread awareness about the fatal dangers of Fentanyl and other counterfeit drugs to “give purpose to her pain.”

“Fentanyl is pervasive and extremely dangerous,” she writes. “It has infiltrated illicit manufactured pills made to look authentic, like Xanax, Valium, Oxycodone and Percocet — all of which can be easily purchased online and delivered to your house.”

In addition to spreading awareness, Marisa hopes to destigmatize overdose deaths, which don’t always signify addiction.

“My son wasn't a drug addict. He wasn’t a heroin user,” Marisa told Daily Voice. “He purchased a pill from a dealer that killed him.”

Marisa and her son’s twin brother, William, continue to reflect on Ross’s passions and aspirations. Ross, a talented downhill skier, had developed a passion for brewing and hoped to open his own brewery in Brooklyn, his obituary says.

Ross Kaplowitz (L) with his twin brother, William (R)

Courtesy of Marisa Zitarosa Kaplowitz

“He was a compassionate and kind person who walked to the beat of his own drum,” Marisa said. “We not only grieve the loss of the person he was and the life he had, we grieve the loss of the person and the life that will never be.”

“Please talk to your kids,” the post concludes. “Warn them of the danger of Fentanyl. My beautiful boy left behind so many people who loved him...and me, with my shattered heart.”

Visit the Substance Abuse and Mental Health Services Administration for more information about Fentanyl poisoning and overdose.

to sign up for Daily Voice's free daily emails and news alerts.

Welcome to

Paramus Daily Voice!

Serves Oradell, Paramus & River Edge

Hi! You've read our articles so we know you like our reporting. To keep reading please join our mailing list.

Get important news about your town as it happens.